edoc

The clinical picture of olanzapine poisoning with special reference to fluctuating mental status

Palenzona, Sandra and Meier, Peter J. and Kupferschmidt, Hugo and Rauber-Luethy, Christine. (2004) The clinical picture of olanzapine poisoning with special reference to fluctuating mental status. Clinical toxicology, Vol. 42, H. 1. S. 27-32.

Full text not available from this repository.

Official URL: http://edoc.unibas.ch/dok/A5261604

Downloads: Statistics Overview

Abstract

BACKGROUND: Olanzapine is an atypical antipsychotic drug that is increasingly used in intentional drug overdoses. Although acute olanzapine overdose is predominantly associated with anticholinergic symptoms and central nervous system depression, miosis and unpredictable fluctuations between somnolence/coma and agitation/ aggression have been suggested as typical signs of olanzapine intoxication in single case reports. AIMS: To confirm the suggestion that fluctuating central nervous system changes and miosis are characteristic signs of olanzapine intoxication. To estimate the dose-response relationship as a guide for the provision of optimal management of olanzapine intoxicated patients. METHODS: Retrospective analysis of all well-documented cases of olanzapine intoxication reported to the Swiss Toxicological Information Centre between January 1997 and October 2001. Inclusion criteria for detailed analysis were patient age < or = 16 yr, acute olanzapine monointoxication, ingested dose < 20 mg, and a causal relationship between olanzapine overdose and clinical effects. The Poisoning Severity Score of the European Association of Poison Centres and Clinical Toxicologists (EAPCCT) assessed the intoxication severity. RESULTS: Out of a total of 131 cases of olanzapine overdose, 26 cases fulfilled the inclusion criteria. The ingested olanzapine doses ranged from 30 to 840 mg. The most frequent findings were somnolence (77%), agitation (42%), and miosis (31%). The Poisoning Severity Score was "minor" in 14 (54%), "moderate" in 11 (42%), and "severe" in 1 (4%) patients. Nine patients (35% of all patients) with moderate olanzapine poisoning (120-840 mg) showed unpredictable fluctuations between somnolence and agitation. Five of these patients also demonstrated marked miosis. All patients recovered within 48h. One patient with severe poisoning (560 mg) had coma and convulsions. Moderate (and severe) symptoms occurred only at ingested doses above 120 mg. There was a statistically significant association between increasing ingested olanzapine doses and poisoning severity. CONCLUSIONS: Although olanzapine is tolerated relatively well in acute overdose, unpredictable and transient fluctuations between central nervous system depression and agitation, frequently associated with miosis, appear to be characteristic findings in moderate to high olanzapine overdoses. They are transient in nature and require careful clinical monitoring but rarely require specific therapeutic interventions.
Faculties and Departments:11 Rektorat und Verwaltung > Vizerektorat Forschung
UniBasel Contributors:Meier-Abt, Peter J.
Item Type:Article, refereed
Bibsysno:Link to catalogue
Publisher:Informa Healthcare
ISSN:1556-3650
Note:Publication type according to Uni Basel Research Database: Journal article
Related URLs:
Identification Number:
Last Modified:22 Mar 2012 14:27
Deposited On:22 Mar 2012 13:58

Repository Staff Only: item control page